Alabama, 2009Flash Flooding in Alabama, February 27 to 28, 2009
February 27 to 28, 2009 · NWS HUN · 3 events in 3 counties and zones
Showers and some strong thunderstorms ahead of a slow moving cold front pushed into northwestern Alabama during the early morning hours on the 27th. This front slowly pushed south of the Tennessee River before stalling late on the 27th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and some strong thunderstorms ahead of a slow moving cold front pushed into northwestern Alabama during the early morning hours on the 27th. This front slowly pushed south of the Tennessee River before stalling late on the 27th. Heavy rainfall continued to fall through the early morning hours on the 28th. This produced 2 to 5 inches of rainfall across several counties in northern Alabama located south of the Tennessee River, which caused some areas of flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 27, 11:52 AM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Feb 27, 11:52 AM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1152 AM CST FRI FEB 27 2009
.UPDATE...18Z TAF ISSUANCE.
&&
.AVIATION...VFR CONDITIONS WILL CONTINUE FOR THE NEXT 2-4 HOURS
BEFORE THE NEXT WAVE OF PRECIP ASSOCIATED WITH A WARM FRONT MOVES
NE FROM CENTRAL MS/AL BY 21-23Z. HAVE DROPPED CIGS/VIS TO MVFR
BEGINNING AROUND 23Z. TIMING UNCERTAINTY EXISTS WITH ANY TSRA
AND HAVE INCLUDED CBS IN TAFS AT THIS TIME. ANOTHER ROUND OF HEAVY
RAINFALL SHOULD OCCUR AS YET ANOTHER SYSTEM CROSSES THE REGION BY
09-15Z CONTRIBUTING TO PERIODS OF IFR VIS (TEMPO GROUP). HAVE
MAINTAINED VIS/CIG TO MVFR BY 14-15Z AS THAT SYSTEM EXITS.
&&
.DISCUSSION.../ISSUED 1044 AM CST FRI FEB 27 2009/
CURRENT ANALYSIS SHOWS A SFC COLD FRONT CURRENTLY EXTENDING FROM
LAKE HURON/ERIE SW OVER WESTERN TN AND EASTERN TX. AN EARLIER MCS
BROUGHT 0.5-1.0 INCH OF RAIN TO MOST OF NORTHERN AL AND SOUTHERN
MIDDLE TN. THE MAJORITY OF THE RAINFALL AND SVR WX WILL REMAIN
MAINLY OVER CENTRAL PORTIONS OF MS/AL AT LEAST FOR THE NEXT FEW
HOURS. THE COLD FRONT WILL PASS OVER THE FORECAST AREA BETWEEN
20-23Z AND STALL JUST TO THE SOUTH OF THE FORECAST AREA.
CURRENT NAM/RUC SHOWING A SHORTWAVE TROUGH AND SFC LOW CROSSING
ALMOST ATOP THE FRONT BRINGING HEAVY RAINFALL WITH THE POTENTIAL
FOR STRONG TO SEVERE WEATHER BY 19-23Z MAINLY OVER NORTH CENTRAL
AL. FURTHERMORE...ANOTHER SHORTWAVE TROUGH WILL CROSS THE REGION
LATER TONIGHT BRINGING YET ANOTHER POSSIBILITY OF HEAVY RAINFALL.
HAVE ISSUED A FLASH FLOOD WATCH FOR THE THREAT OF 2 TO 4 INCHES
MAINLY OVER CULLMAN...MARSHALL...AND DEKALB COUNTIES.
LOOKING AT THE SVR THREAT...THE MAJORITY OF THE INSTABILITY IS TO
OUR SOUTH FOR THE MOMENT. WIND SHEAR LOOKS TO BE MODERATE WITH
0-3KM BULK SHEAR VALUES AROUND 20-25 KTS AND SRH RATHER LIMITED.
THE SOUNDING DOES SHOW A SATURATED HAIL GROWTH ZONE TODAY MAINLY
OVER THE CENTRAL PORTIONS OF AL STRETCHING SOMEWHAT INTO CULLMAN
COUNTY. THERE IS A LOW LEVEL VEERING PROFILE WITH SPEED SHEAR
DEPICTED.
GIVEN ALL OF THIS INFO...EXPECTING HEAVY RAINFALL TO BE THE PRIMARY
THREAT WITH T-STORMS OF THE STRONG TO NEAR SEVERE VARIETY. ONE
SCENARIO THAT MAY SETUP IS A QLCS OVER NORTHERN MS WITH BOWING
SEGMENTS AND BOOKEND VORTICES POSSIBLY CONTRIBUTING TO DAMAGE MAINLY
OVER SOUTHERN EXTENTS OF CWA (CULLMAN).
MADE SOME MINOR CHANGES TO THE WX GRIDS TO INCLUDE HEAVY RAINFALL AS
THE PRIMARY THREAT TODAY.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH FROM 3 PM CST THIS AFTERNOON THROUGH LATE
TONIGHT FOR THE FOLLOWING ZONES: CULLMAN...DEKALB...MARSHALL.
TN...NONE.
&&
SL/77
Hazardous weather outlook, Feb 27, 1:06 PM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
106 PM CST FRI FEB 27 2009
ALZ001>010-016-TNZ076-096-097-280300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
106 PM CST FRI FEB 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE AREA THIS
EVENING AHEAD OF A STRENGTHENING LOW PRESSURE SYSTEM. STORM TOTAL
RAINFALL OF 2 TO 4 INCHES WILL BE POSSIBLE...WITH ISOLATED AMOUNTS
UP TO 4 INCHES ESPECIALLY OVER AREAS SOUTH OF THE TENNESSEE RIVER.
THIS MAY PRODUCE LOCALIZED FLASH FLOODING.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AS A WARM FRONT LIFTS
NORTH THIS EVENING INTO TONIGHT. THE PRIMARY THREATS WITH THESE
STORMS WILL BE DAMAGING WINDS AND HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
COLDER AIR WILL MOVE ACROSS THE AREA SATURDAY AND SATURDAY NIGHT
AHEAD OF A FAIRLY INTENSE UPPER LEVEL LOW PRESSURE SYSTEM. AS THIS
OCCURS...SNOW IS LIKELY...MAINLY AFTER MIDNIGHT SATURDAY NIGHT.
BRISK NORTHERLY WINDS OF 20 TO 30 MPH WILL ACCOMPANY THE SNOW WHICH
MAY REDUCE VISIBILITIES SATURDAY NIGHT.
SNOW ACCUMULATIONS OF 1 INCH OR LESS ARE POSSIBLE...ESPECIALLY OVER
THE HIGHER ELEVATIONS.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE TONIGHT.
SL
In the hours before
Special weather statement, Feb 27, 7:19 AM CST, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
719 AM CST FRI FEB 27 2009
ALZ002-271400-
COLBERT-
719 AM CST FRI FEB 27 2009
...SIGNIFICANT WEATHER ALERT FOR COLBERT COUNTY UNTIL 800 AM CST...
AT 719 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM NEAR MARGERUM...OR NEAR IUKA...MOVING EAST AT 30 MPH.
HEAVY DOWNPOURS WILL OCCUR WITH THIS STORM...ON TOP OF SATURATED
GROUNDS FROM EARLIER RAINFALL.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
MT HESTER...CHEROKEE.
BARTON.
RED ROCK.
NEW BETHEL.
CROOKED OAK.
COLBERT HEIGHTS.
TUSCUMBIA...MUSCLE SHOALS.
RAINFALL UP TO 1 INCH HAS RECENTLY OCCURRED ACROSS NORTHERN COLBERT
COUNTY. ADDITIONAL RAINFALL AMOUNTS OF 1/2 TO 1 INCH CAN BE EXPECTED
FROM THIS THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND
PONDING OF WATER ON AREA ROADWAYS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
DJN
Special weather statement, Feb 27, 7:44 AM CST, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
744 AM CST FRI FEB 27 2009
ALZ002-003-271430-
COLBERT-FRANKLIN-
744 AM CST FRI FEB 27 2009
...SIGNIFICANT WEATHER ALERT FOR COLBERT AND FRANKLIN COUNTIES UNTIL
830 AM CST...
AT 744 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SRYGLEY CHURCH TO
POGO...MOVING SOUTHEAST AT 30 MPH.
PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
SRYGLEY CHURCH...PLEASANT SITE.
DEMPSEY.
BELGREEN.
RUSSELLVILLE...ROCKWOOD.
PLEASANT RIDGE.
ISBELL.
RAINFALL AMOUNTS OF 1/2 TO 1 INCH ARE POSSIBLE FROM THESE STORMS.
THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON
AREA ROADWAYS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
DJN
Special weather statement, Feb 27, 7:50 AM CST, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
750 AM CST FRI FEB 27 2009
ALZ007-008-271430-
MARSHALL-MORGAN-
750 AM CST FRI FEB 27 2009
...SIGNIFICANT WEATHER ALERT FOR MARSHALL AND SOUTHERN MORGAN
COUNTIES UNTIL 830 AM CST...
AT 750 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HARTSELLE TO 5
MILES WEST OF ARAB TO ALBERTVILLE...MOVING EAST AT 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS ARE EXPECTED
WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
FLORETTE...EDDY.
RABBIT TOWN...MOUNTAIN VIEW.
MCVILLE...GUNTERSVILLE.
HUSTLEVILLE.
ESTIMATED RAINFALL RATES OF 1/2 TO 1 INCH PER HOUR ARE POSSIBLE
FROM THESE STORMS. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND
PONDING OF WATER ON AREA ROADWAYS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
DJN
Flash Flood, Marshall
- When
- February 27, 1:15 PM CST to 9:15 PM CST
- Where
- Marshall County, 1.34 mi SW of Grassy to 0.93 mi SSW of Grassy
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.334, -86.464
Flash flooding was reported on Apollo Road near the Grassy community.
Flash Flood, Cullman
- When
- February 27, 3:17 PM CST to February 28, 12:17 AM CST
- Where
- Cullman County, 1.46 mi WNW of Arkadelphia to 2.46 mi S of Arkadelphia
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.905, -86.995
Flash flooding was reported along Alabama highway 91 between mile markers 6 and 7.
Flash Flood, Morgan
- When
- February 27, 4:15 PM CST to February 28, 12:15 AM CST
- Where
- Morgan County, 2.36 mi N of Center Grove to 3.17 mi SSE of Center Grove
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.414, -86.634
The Morgan County Sheriff's department reported road closures due to flash flooding at the intersection of Apple Grove and Ruth Mountain Roads, and portions of Pine Ridge and Foreman Bottoms Roads.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, February 27, 20093 deaths · 1 event
- Tornadoes and Flash Flooding in Alabama, February 27 to 28, 20093 injured · $1.2 million · EF2 · 30 events
- Tornado and Flash Flooding in Mississippi, February 27 to 28, 2009$2.3 million · EF0 · 37 events
- Damaging Winds in Kentucky, February 27, 20092 injured · $300,000 · 78 kt wind · 3 events
- Damaging Winds and Strong Wind in Kentucky, February 27, 2009$29,000 · 52 kt wind · 17 events
- Hail and Damaging Winds in Tennessee, February 27, 2009$37,000 · 1 in hail · 3 events
- Strong Wind in Colorado, February 27, 20091 injured · $20,000 · 1 event
- Damaging Winds in Kentucky, February 27, 200961 kt wind · 11 events
- High Wind in New Mexico, February 27, 200956 kt wind · 6 events
- Strong Wind in New Jersey, February 27, 2009$9,000 · 5 events
- Hail in Arkansas, February 27, 2009$10,000 · 1.75 in hail · 5 events
- Heavy Snow in Nebraska, February 27, 20094 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154492, 154514, 154520.